In the Journals

Acetaminophen undetectable in more than half of related DILI cases

More than half of patients who presented in hospital with acetaminophen-induced acute liver injury or acute liver failure had undetectable levels of acetaminophen, according to a study recently published in Clinical Gastroenterology and Liver Disease.

Acetaminophen (APAP) toxicity is the most common cause of ALF in the U.S., according to Thomas M. Leventhal, MD, from the University of Kansas Medical Center, and colleagues, with a higher prevalence of unintentional overdoses compared with suicidal attempts.

The researchers enrolled 434 patients from North American tertiary centers with ALI or ALF to determine how often APAP parent compound levels were present in such cases. APAP was present in 47.7% at enrollment while 52.3% did not have detectable parent compound levels.

Among those with APAP present, more patients reported unintentional overdose compared with patients who reported a suicide attempt (51.2% vs. 43%). Similarly, more patients with absent APAP levels reported unintentional overdose compared with those who reported suicidal overdose (62.7% vs. 29.3%; P = .012).

Overall survival (92.1% vs. 81.6%; P = .0012) and transplant-free survival rates (86.3% vs. 72.3%; P = .0006) were higher at 21 days after enrollment among patients with undetectable APAP levels compared with those who had APAP present.

The percentages of patients with or without the presence of parent compound were similar whether the patient experienced an unintentional overdose or overdosed in a suicide attempt.

“The finding of a significant percentage of APAP patients with liver injury whose initial testing did not disclose any detectable APAP is important, since many clinicians use these levels to decide on treatment of APAP overdose,” Leventhal and colleagues wrote. “A good rule of practice would be that once the clinical picture of APAP toxicity has evolved, APAP levels should be assumed to be unreliable for determining causality.”

In conclusion, the researchers noted that N-acetylcysteine therapy should be considered in any setting where a history of APAP ingestion is reported and with aminotransferase levels higher than 2,000 IU. – by Talitha Bennett

Disclosure: The authors report no relevant financial disclosures.

More than half of patients who presented in hospital with acetaminophen-induced acute liver injury or acute liver failure had undetectable levels of acetaminophen, according to a study recently published in Clinical Gastroenterology and Liver Disease.

Acetaminophen (APAP) toxicity is the most common cause of ALF in the U.S., according to Thomas M. Leventhal, MD, from the University of Kansas Medical Center, and colleagues, with a higher prevalence of unintentional overdoses compared with suicidal attempts.

The researchers enrolled 434 patients from North American tertiary centers with ALI or ALF to determine how often APAP parent compound levels were present in such cases. APAP was present in 47.7% at enrollment while 52.3% did not have detectable parent compound levels.

Among those with APAP present, more patients reported unintentional overdose compared with patients who reported a suicide attempt (51.2% vs. 43%). Similarly, more patients with absent APAP levels reported unintentional overdose compared with those who reported suicidal overdose (62.7% vs. 29.3%; P = .012).

Overall survival (92.1% vs. 81.6%; P = .0012) and transplant-free survival rates (86.3% vs. 72.3%; P = .0006) were higher at 21 days after enrollment among patients with undetectable APAP levels compared with those who had APAP present.

The percentages of patients with or without the presence of parent compound were similar whether the patient experienced an unintentional overdose or overdosed in a suicide attempt.

“The finding of a significant percentage of APAP patients with liver injury whose initial testing did not disclose any detectable APAP is important, since many clinicians use these levels to decide on treatment of APAP overdose,” Leventhal and colleagues wrote. “A good rule of practice would be that once the clinical picture of APAP toxicity has evolved, APAP levels should be assumed to be unreliable for determining causality.”

In conclusion, the researchers noted that N-acetylcysteine therapy should be considered in any setting where a history of APAP ingestion is reported and with aminotransferase levels higher than 2,000 IU. – by Talitha Bennett

Disclosure: The authors report no relevant financial disclosures.